Alert archive / Nebraska / Special Weather Statements in 2017

Special Weather Statement, NWS Hastings, NE

August 1, 20174 counties in Nebraska

NWS Hastings, NE issued this special weather statement at Aug 1, 2017, 7:06 PM CDT for 4 counties in Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2017, 7:06 PM CDT (00:06 UTC)
Expired
Aug 1, 2017, 7:45 PM CDT
In force
39 min
Issued by
NWS Hastings, NE

Counties Hall County, NE, Hamilton County, NE, Polk County, NE, York County, NE

The radar

The Grand Island radar (KUEX), 66 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
601 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1685 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

156 
WWUS83 KGID 020006
SPSGID

Special Weather Statement
National Weather Service Hastings NE
706 PM CDT TUE AUG 1 2017
 
NEZ047>049-062>064-020045-
Merrick NE-Hamilton NE-Howard NE-Hall NE-York NE-Polk NE-
706 PM CDT TUE AUG 1 2017

...GUSTY WINDS AND SCATTERED THUNDERSTORMS FROM GRAND ISLAND TO 
YORK...

At 704 PM CDT, National Weather Service meteorologists were tracking 
a gusty front with strong thunderstorms behind it...along a line 
extending from near Gresham to 6 miles north of Shelton.
Movement was south at 25 mph.

Winds up to 40 mph will be possible with these storms.

Gusty winds will affect locations from Grand Island to York

Other locations impacted by these storms include Thayer.

This includes Interstate 80 between mile markers 293 and 365.
 
LAT...LON 4070 9872 4104 9872 4124 9737 4070 9737
TIME...MOT...LOC 0004Z 338DEG 24KT 4102 9733 4088 9872 

$$

Kelley

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at Aug 1, 6:45 PM CDT, 21 minutes earlier.

Area forecast discussion, Aug 1, 6:45 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
645 PM CDT Tue Aug 1 2017

.SHORT TERM...(This evening through Wednesday night)
Issued at 330 PM CDT Tue Aug 1 2017

There are a couple of different periods to watch in the short
term. 1. Tonight and 2. Wednesday afternoon/evening

The Central Plains remains under general northwesterly upper level
flow. At the surface, winds are light and daytime temperatures
today have reached into the low to mid 80s across the area.

1. The very short-term high resolution guidance has indicated a
complex of thunderstorms moving south from South Dakota into north
central and central Nebraska. While lower resolution guidance is
struggling with this feature, the high-resolution guidance has
persisted showing this activity throughout the day. As of 3pm,
this activity can be seen in south central South Dakota draping
back to the southwest into north central Nebraska. The majority of
this activity is along the eastern edge of an outflow boundary
moving towards the greater instability over NE Nebraska/SE South
Dakota. That being said, a few storms could develop and persist
into central Nebraska this evening. Do not expect this activity to
have widespread strong or severe storms, but cannot rule out a
strong wind gust.

Expect this activity to die down as the sun sets...as the high
resolution guidance have indicated this trend as well.

2. A stronger upper disturbance and associated cold front will
approach the area Wednesday and move through the area Wednesday
afternoon and evening. Highs ahead of this system will be as warm
as we have seen in a few days with upper 80s and some low 90s
possible. Showers and thunderstorms are expected to develop during
the afternoon in north central/northwestern Nebraska and track
southeast impacting the area during the later afternoon and
evening hours. With moderate instability and shear, some of these
storms could be strong to severe. In the near term, this looks to
be the best chance for rain, but again...it's not a lock on rain
as the storms could become scattered into the evening hours.
Northerly winds will increase after the front moves through.

.LONG TERM...(Thursday through Tuesday)
Issued at 330 PM CDT Tue Aug 1 2017

After the cold front moves through late Wednesday/early Thursday
morning, temperatures will drop back down...with below normal
temps expected throughout the forecast. Surface high pressure will
build in through Friday before it slides eastward. This will help
keep the forecast dry with temperatures in the upper 70s on
Thursday and Friday.

As with northwesterly upper flow, any disturbance that dives
southeast into the main trough brings a chance for precipitation.
The next disturbance will dive southeast early Saturday bringing
with it another chance for precipitation area wide. Surface high
pressure will again build in behind this wave. Highs will continue
to be in the 80s through the end of the forecast.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday)
Issued at 641 PM CDT Tue Aug 1 2017

Significant Wx: Brief +TSRA and G35 kts 00Z-01Z.

Tonight: A line of sct +TSRA is dropping S and will affect both
terminal with G35 kts likely. There is a chance VSBYs could
briefly drop to MVFR. Once the TSRAs move thru...multi-layered VFR
cloudiness will prevail. Winds should remain from the NE 15-20 kts
until 04Z then lgt and vrbl. Confidence: High

Wed: VFR with no clds AOB 10K ft until SCT CU develop and lift to
around 5K ft in the afternoon. Winds should eventually organize
from the S around 10 kts. Confidence: High

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Kelley
Hazardous weather outlook, Aug 1, 3:34 PM CDT, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
334 PM CDT Tue Aug 1 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
022045-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
334 PM CDT Tue Aug 1 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

There is a small chance for thunderstorms for areas mainly north
of Interstate 80 in Nebraska. While widespread strong to severe
storms are not anticipated, strong winds associated with a storm
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible Wednesday afternoon and evening as a
cold front moves through the area. Some of these storms could be
strong to severe.

Thunderstorms will again be possible Saturday and Saturday night
across the area. From Sunday through Monday a few small chances
for thunderstorms ill exist across portions of the outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Special weather statement, Aug 1, 5:34 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Hastings NE
534 PM CDT TUE AUG 1 2017

NEZ039>041-046-047-012300-
Valley NE-Nance NE-Howard NE-Greeley NE-Sherman NE-
534 PM CDT TUE AUG 1 2017

...STRONG THUNDERSTORMS OVER PARTS OF VALLEY AND GREELEY COUNTIES...

At 533 PM CDT, National Weather Service meteorologists were tracking
scattered strong thunderstorms along a line extending from near
Spalding to near North Loup. Movement was southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Cotesfield and Sherman Reservoir Dam around 600 PM CDT.

These storms will affect portions of Sherman...Howard...and Nance
Counties as well after 6 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4148 9829 4148 9810 4149 9810 4150 9804
      4151 9804 4151 9795 4139 9827 4139 9829
      4138 9829 4117 9883 4150 9897 4174 9833
      4174 9829
TIME...MOT...LOC 2233Z 329DEG 16KT 4170 9825 4147 9884

Kelley
Special weather statement, Aug 1, 6:07 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Hastings NE
607 PM CDT TUE AUG 1 2017

NEZ041-046>048-012330-
Merrick NE-Nance NE-Howard NE-Sherman NE-
607 PM CDT TUE AUG 1 2017

...THUNDERSTORMS WITH GUSTY WINDS AFFECTING SEVERAL COUNTIES...

At 605 PM CDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from 6 miles south of
St. Edward to 8 miles northeast of Mason City. Movement was south at
20 mph.

Winds around 40 mph are likely with these storms. Gusty winds may
also occur before any rain falls as rain cooled air surges ahead of
these storms.

Strong thunderstorms will be near...
  Litchfield around 630 PM CDT.

These storms will affect portions of Merrick...Nance...Howard...and
Sherman Counties.

LAT...LON 4132 9760 4131 9765 4126 9771 4105 9825
      4105 9921 4139 9920 4139 9828 4148 9829
      4148 9810 4150 9804 4151 9804 4151 9789
      4153 9774 4153 9771 4140 9770 4139 9760
TIME...MOT...LOC 2305Z 002DEG 19KT 4149 9790 4131 9918

Kelley
Special weather statement, Aug 1, 6:22 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Hastings NE
622 PM CDT TUE AUG 1 2017

NEZ062-020000-
Hall NE-
622 PM CDT TUE AUG 1 2017

...GUSTY WINDS UP TO 40 MPH LIKELY IN GRAND ISLAND AROUND 7 PM...

At 618 PM CDT, National Weather Service meteorologists were tracking
a line of gusty winds over central Howard County. These gusty winds
were St. Paul, or 18 miles north of Grand Island, moving south at 25
mph.

These gusty winds were ahead of scattered thunderstorms affecting
Howard County as well. These winds will move into Hall County and
affect Grand Island beginning around 7 PM.

Winds near 40 mph are likely. In addition...a thunderstorm may move
in shortly thereafter.

These strong winds will be near...
Cairo around 645 PM CDT.
Alda and Grand Island around 700 PM CDT.

Those outside for the National Night Out are in the path of these
winds and should prepare for imminent dangerous weather conditions.

LAT...LON 4085 9828 4085 9872 4105 9872 4105 9828
TIME...MOT...LOC 2318Z 002DEG 21KT 4117 9850

Kelley
Special weather statement, Aug 1, 7:06 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Hastings NE
706 PM CDT TUE AUG 1 2017

NEZ047>049-062>064-020045-
Merrick NE-Hamilton NE-Howard NE-Hall NE-York NE-Polk NE-
706 PM CDT TUE AUG 1 2017

...GUSTY WINDS AND SCATTERED THUNDERSTORMS FROM GRAND ISLAND TO
YORK...

At 704 PM CDT, National Weather Service meteorologists were tracking
a gusty front with strong thunderstorms behind it...along a line
extending from near Gresham to 6 miles north of Shelton.
Movement was south at 25 mph.

Winds up to 40 mph will be possible with these storms.

Gusty winds will affect locations from Grand Island to York

Other locations impacted by these storms include Thayer.

This includes Interstate 80 between mile markers 293 and 365.

LAT...LON 4070 9872 4104 9872 4124 9737 4070 9737
TIME...MOT...LOC 0004Z 338DEG 24KT 4102 9733 4088 9872

Kelley

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:09 PM CDTSpecial Weather StatementGIDBuffalo36 min
Aug 1, 7:22 PM CDTSpecial Weather StatementGIDDawson23 min

Nearby

Special Weather Statements in Nebraska, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.